Alert archive / Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 62, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 3, 2018, 3:09 AM EDT for City of Lynchburg, Virginia. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2018, 3:09 AM EDT (07:09 UTC)
- Expired
- Aug 4, 2018, 2:00 AM EDT
- In force
- 23 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.1
The text
As transmitted.
223
WGUS51 KRNK 030709
FFWRNK
VAC680-031500-
/O.NEW.KRNK.FF.W.0062.180803T0709Z-180803T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
309 AM EDT FRI AUG 3 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
The central City of Lynchburg in central Virginia...
* Until 1100 AM EDT Friday
* At 259 AM EDT, Emergency management reported that 4 to 6 inches of
heavy rain Thursday evening has caused College Lake Dam to remain
above its capacity, and that water continues to flow uncontrolled
over Lakeside Drive into Blackwater Creek. At this time, the dam
has not failed, and is being closely monitored by emergency
personnel for any signs of structural failure. The threat may
continue longer into Friday, and the Flash flood warning may need
to be extended.
Flood waters entering Blackwater Creek from College Lake will
continue into Ivy Creek before entering the James River.
* Some locations that will experience flooding include...
Lynchburg.
This includes the following streams and drainages...
James River...
Blackwater Creek...
Williams Run...
and Ivy Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This remains a dangerous situation! Obey all orders by emergency
personnel if instructed to evacuate the area downstream of the
College Lake Dam. Should a dam failure occur, water along Blackwater
and Ivy Creeks may rise several feet within a few minutes, with very
swift currents.
Obey all road closures and do not drive your automobile anywhere
where water covers the road. Monitor the latest conditions via NOAA
weather radio or your local news outlets.
&&
LAT...LON 3739 7920 3744 7920 3743 7914 3742 7914
3741 7913 3740 7913
$$
KK3 follow-up statements
574
WGUS51 KRNK 031409
FFWRNK
VAC680-032200-
/O.EXT.KRNK.FF.W.0062.000000T0000Z-180803T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
1009 AM EDT FRI AUG 3 2018
The National Weather Service in BLACKSBURG has extended the
* Flash Flood Warning for...
The central City of Lynchburg in central Virginia...
* Until 600 PM EDT Friday
* At 1002 AM EDT, Emergency management reported that 4 to 6 inches
of rain overnight has caused College Lake Dam to remain above its
capacity. Although water levels have decreased, the threat for dam
failure continues. Emergency personnel will check the dam for
signs of structural failure today. Thus the Flash Flood warning
may need to be extended again later today.
* Some locations that will experience flooding include...
Lynchburg.
This includes the following streams and drainages...
James River...
Blackwater Creek...
and Ivy Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3739 7920 3744 7920 3743 7914 3742 7914
3741 7913 3740 7913
$$628
WGUS71 KRNK 031638
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
1238 PM EDT FRI AUG 3 2018
VAC680-032200-
/O.CON.KRNK.FF.W.0062.000000T0000Z-180803T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF LYNCHBURG VA-
1238 PM EDT FRI AUG 3 2018
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
THE CENTRAL CITY OF LYNCHBURG...
At 1224 PM EDT, emergency management officials have reported that
flooding over Lakeside Drive has ended and that water is holding
within the shores of College Lake. While the situation has
stabilized for the time being, the potential remains for heavy rain
to pass across the area again today, prompting concerns for renewed
flooding. As such, the flash flood warning will remain in effect at
least until heavy rain moves out of the area late this evening.
Locations impacted include...
Lynchburg.
This includes the following streams and drainages...
James River...
Blackwater Creek...
and Ivy Creek.
LAT...LON 3739 7920 3744 7920 3743 7914 3742 7914
3741 7913 3740 7913
$$
16228
WGUS51 KRNK 032157
FFWRNK
VAC680-040600-
/O.EXT.KRNK.FF.W.0062.000000T0000Z-180804T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
557 PM EDT FRI AUG 3 2018
The National Weather Service in BLACKSBURG has extended the
* Flash Flood Warning for...
The central City of Lynchburg in central Virginia...
* Until 200 AM EDT Saturday
* At 548 PM EDT, Lynchburg Emergency Management reported that water
is holding within the shores of College Lake. While the situation
continues to remain stable, Emergency officials will monitor the
dam through the overnight hours and draining will commence
Saturday morning. As a result, the flash flood warning will likely
need to be extended through Saturday morning as a precaution.
* Some locations that will experience flooding include...
Lynchburg.
This includes the following streams and drainages...
James River...
Blackwater Creek...
and Ivy Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3739 7920 3744 7920 3743 7914 3742 7914
3741 7913 3740 7913
$$
PHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:15 AM EDT, 54 minutes earlier.
Area forecast discussion, Aug 3, 2:15 AM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
215 AM EDT Fri Aug 3 2018
.SYNOPSIS...
The Mid-Atlantic Region will remain in a very moist airmass
overnight through at least Friday as a deep southerly flow of
air persists ahead of a slow moving front. This will result in
periods of showers and storms with heavy rains and potential
flash flooding into Friday evening. The front will dissipate
across the region by Saturday resulting in somewhat drier
weather for the weekend.
&&
.NEAR TERM /THROUGH TODAY/...
As of 200 AM EDT Friday...
Very minor update was done to make some adjustments in PoP/Wx based
on latest radar trends to show little chance of tunder most of
CWA except for far east rest of tonight where cluster of heavier
showers and storms is currently tracking. Rainfall rates and
movement may not warrant additional warnings and this should be
dissipating over next couple of hours.
Previous discussion as of 1029 PM EDT Thursday...
It has been a busy evening with
isolated severe and active ongoing flooding - and that flooding
threat still continues. Lynchburg has been the area hardest hit
to this point in the evening, with Stokes and Rockingham
Counties also experiencing renewed flooding. Fortunately, the
axis of heaviest rain has shifted from Roanoke westward into
southeastern WV, and this will lift northward into the Alleghany
Highlands through midnight. However, we are carefully
monitoring the area of heavy rain and embedded thunder northeast
of Charlotte, as it makes its way northeast into the Triad and
in a weakened state over the foothills and Piedmont areas. So
while a brief respite from the rain is currently occurring, this
likely will be short- lived.
Didn't make any notable change to the grids at this point except
to refresh the Flash Flood Watch text product.
Previous discussion from 250 PM follows...
Convection slowly increasing over the west along the leading edge of
the main conveyor belt of showers ahead of the surface front near the
spine of the mountains. Expect this to gradually fill in with bands of
deeper convection likely espcly southern/central where have seen more
heating per breaks off latest visible images and subsequent instability
per ML Cape analysis. However since overall in between impulses aloft,
not expecting too much severe, except far eastern sections into
this evening, but bands of added very heavy rainfall likely as
the southerly flow remains unidirectional.
Main concern overnight into at least part of Friday afternoon with
added widespread heavy rain including embedded stronger storms as the
main mid level impulse to the south rides up the tropical moisture
plume. Models suggest quite a bit of lift with this feature as it
pivots up along and just east of the mountains by Friday morning before
finally exiting later Friday as the entire upper trough weakens.
However the degree of instability appears key to whether or not we see
an area of moderate rain work in from the southwest overnight or a mix
of deeper convective elements espcly along the leading edge where
things look a bit more unstable. For now will lean for some convection
to mix in leading to at least periods of heavy rain again overnight and
espcly west Friday morning as convergence underneath the upper
diffluence east of the circulation looks rather impressive. Also
forecast sounding profiles show great veering with height with rather
deep southeast low level flow beneath turning southwest flow aloft into
a unidirectional regime above. This may result in some enhancement via
upslope with training bands of showers and storms perhaps pivoting
around the mid level wave by morning. Thus given wet antecedent
conditions, expect this caboose type feature to lead to more flooding
problems with another 1-3 inches possible and locally more if deeper
convection redevelops late. Therefore extending the flash flood watch
out until Friday evening for now for the entire area.
Should see convection start to decrease some Friday afternoon as the
wave opens up and the main complex of better upward motion heads
northeast per latest NamNest. However appears the trailing surface
trough axis may still combine with orographics and outflow to
produce added bands of deeper convection through late in the
day. Thus keeping likely/categorical pops going through much of
the period along with a heavy rain mention espcly into this
evening and again later tonight.
Lows similar to the past couple of nights given moisture around with
lows 60s west to lower 70s east, and highs Friday mostly 70s to lower
80s.
Forecast confidence through tonight into Friday morning is high
regarding the persistent pattern but low to moderate regarding
how widespread the flash flood threat will be as well as any
severe weather potential.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY/...
As of 300 PM EDT Thursday...
Friday night into Saturday a transition in weather patterns will be
complete as what has been a persistent trough across the Mississippi
River Valley weakens to a progressive weak shortwave that heads east
through the Ohio Valley. Concurrently, an upper ridge off the
southeast U.S. coast will begin to retrograde west towards the
coast. By Monday, the center of the high will be over TN/AL/GA with
an associated latitudinal ridge axis covering much of the southeast
U.S.
While this new pattern will remove what has been a substantial low
level jet of moisture from the eastern Gulf of Mexico into our area,
it will not remove the generous amount of low level moisture already
over the region. Showers and storms are still expected to develop.
However, rather than then widespread events of the past several
days, they will become diurnal in timing, isolated to scattered in
coverage, and be focused over the mountains where differential
heating orographical influences will act as the means of low level
convergence to help initiate the convection.
Temperatures will also trend higher during the above time period so
that by Sunday the daily average temperature will be about three to
five degrees above normal.
Confidence is the above portion of the forecast is moderate to high.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 230 PM EDT Thursday...
Sunday night into Monday night we are expecting more of the same as
compared to Saturday night into Sunday, more isolated to scattered
diurnal showers and storms, with the best concentration over the
mountains. Temperatures will also be comparable.
Tuesday through Thursday will be our next notable change in the
weather pattern. While timing varies from model to model, the
general trend will be for a cold front to approach and then cross
the area. The big questions are the arrival time and whether or not
the front actually clears the area to the southeast, or becomes
stalled and/or washes out across over the region.
Given that this front will be heading south into the broad upper
high across the southeast U.S., the solutions that hint towards a
slower arrival time and limited progress through our region seem
more reasonable. Our forecast will reflect this scenario.
Average temperatures should be about the same in the latter half of
the weeks compared to the first half. Although, this average will
likely come as a result of the high temperatures trending lower and
the low temperature trending a little higher.
Forecast confidence in the Sunday night through Monday night of the
forecast is moderate to high. Confidence in the Tuesday through
Thursday part of the forecast is low to moderate given the discussed
uncertainties.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 215 AM EDT Friday...
Another challenging TAF period with changing flight conditions
and numerous showers continuing with at least some threat for
heavier rain and thunder as well. Overnight there is a mix of
VFR to MVFR to IFR and while ceilings are currently up higher
than originally thought at many locations, any time showers take
a break they can go back down quickly and tward morning that may
be the general trend, especially at eastern sites like LYH and
DAN. So have continue to keep ceilings on hte pessimistic side.
BLF conditions currently IFR with light rain but not sure how
long that will last so have included as tempo group for now but
with more likely IFR ceilings toward dawn.
Otherwise for Friday more showers will dominate with MVFR to at
times IFR ceilings. Only mentioned VCTS at LYH and DAN for now
in the afternoon as this is where modest instability will be and
hi res models suggest better chance. Cannot rule out thunder at
other TAFs sites but chances appear too low to mention at this
time. Will re-assess for the next issuance time. South to
southeast winds may increase durng the day with a little better
mixing possible especially in the east.
By Friday evening and overnight shower coverage may finally
begin to diminish more significantly and move northeast, and
ceilings may not be as low overnight.
Confidence moderate in cig/visby taf elements, high on winds.
Extended...
Moist airmass will slowly diminish during the weekend with a
return to a more summerlike pattern as upper ridging builds in
from the Atlantic limiting storms to mainly the afternoon/evening
variety. Until then should expect periods of sub-VFR conditions
in storms as well as at night/early morning at most sites.
Confidence is moderate to high, both temporally and spatially
throughout the extended period.
&&
.HYDROLOGY...
As of 1000 AM EDT Thursday...
The Flash Flood Watch is now in effect for the entire
Blacksburg forecast area until Friday evening.
Appears that another 1 to 3 inches of rain will be possible
in spots east of the Blue Ridge into this evening with another
slug of heavy rain likely over the mountains overnight into
Friday morning. Rainfall past 2 days has averaged about one half
to 2 inches along/west of the Blue Ridge, though some areas saw
upwards of 5 inches or more, while some locations saw less. The
heavier rains have fallen across the NC foothills, into
southside VA and just east of Lynchburg from rain Thursday
morning, with another stripe across portions of Southeast WV
into Wythe County. So for some of these areas that are
completely saturated, it will not take more than an inch or so
of additional rainfall in an hour or two to cause additional
flooding. Thus, flash flooding could occur almost anywhere
overnight into midday Friday, but areas along the Blue Ridge and
points east have the best chance of flooding into this evening,
followed by the mountains and foothills overnight into Friday
morning as a final wave rides up along the stalled front.
In addition, after several days of rainfall where several inches to
5+ occur, will have to watch main stem rivers, particularly, the
Dan, New and Greenbrier Rivers, and possibly the Yadkin. Those
along the Dan, Greenbrier, and Yadkin, as well as upper New
River should pay attention to the forecast and river levels
through Saturday and even Sunday. A river flood warning for at
least minor flooding is now in effect for the Dan River with
some of this flooding likely to linger into the weekend pending
rainfall into Friday. Some of the ensemble rainfall and runoff
guidance also suggest the possibility of at least minor flooding
as well along portions of the Greenbrier, and headwaters of the
New River above the dams.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through this evening for VAZ007-009>020-
022>024-032>035-043>047-058-059.
NC...Flash Flood Watch through this evening for NCZ001>006-018>020.
WV...Flash Flood Watch through this evening for WVZ042>044-507-508.
&&
SYNOPSIS...JH/SK
NEAR TERM...AL/JH
SHORT TERM...DS
LONG TERM...DS
AVIATION...AL/JH/SK
HYDROLOGY...JH/WPHazardous weather outlook, Aug 2, 2:59 PM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Blacksburg VA 259 PM EDT Thu Aug 2 2018 NCZ001>004-018>020-VAZ007-009>020-032-WVZ042>044-507-508-031900- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Patrick-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 259 PM EDT Thu Aug 2 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ022>024-033>035-043>047-058-059-031900- Rockingham-Caswell-Roanoke-Botetourt-Rockbridge-Franklin-Bedford- Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 259 PM EDT Thu Aug 2 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition, strong to isolated severe thunderstorms containing damaging winds will be possible into this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 2, 10:36 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1036 PM EDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 2 WSW LYNCHBURG CITY 37.40N 79.18W
08/02/2018 CITY OF LYNCHBURG VA COUNTY OFFICIAL
COLLEGE LAKE HAS FILLED BEYOND ITS CAPACITY AND IS
FLOWING OVER LAKESIDE DRIVE 12 TO 18 INCHES DEEP INTO
BLACKWATER CREEK.
&&
16Local storm report, Aug 2, 11:29 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1129 PM EDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 5 W MADISON 36.38N 80.07W
08/02/2018 M0.50 INCH STOKES NC EMERGENCY MNGR
0450 PM TSTM WND DMG MARTINSVILLE CITY 36.68N 79.87W
08/02/2018 CITY OF MARTINSVIL VA 911 CALL CENTER
AT LEAST 20 TREES WERE BLOWN DOWN BY THUNDERSTORM WINDS
AT SEVERAL LOCATIONS ACROSS HENRY COUNTY AND THE CITY OF
MARTINSVILLE.
0501 PM HEAVY RAIN ROANOKE 37.28N 79.96W
08/02/2018 U0.00 INCH CITY OF ROANOKE VA 911 CALL CENTER
CITY OF ROANOKE REPORTS MINOR FLOODING OF SEVERAL LOW
WATER CROSSINGS.
0523 PM FLASH FLOOD 1 W MARTINSVILLE CITY 36.68N 79.88W
08/02/2018 CITY OF MARTINSVIL VA BROADCAST MEDIA
WDBJ VIEWER REPORTED BRIDGE STREET AND MEMORIAL BOULEVARD
WERE FLOODED.
0530 PM HEAVY RAIN 2 S FOREST 37.34N 79.28W
08/02/2018 E0.00 INCH BEDFORD VA PUBLIC
MINOR STREET FLOODING ON WATERLICK ROAD NEAR INTERSECTION
WITH THOMAS JEFFERSON ROAD.
0633 PM FLASH FLOOD 2 WSW LYNCHBURG CITY 37.40N 79.18W
08/02/2018 CITY OF LYNCHBURG VA BROADCAST MEDIA
LAKESIDE DRIVE NEAR COLLEGE LAKE HAS HIGH WATER COVERING
THE ROAD. PHOTOS SHARED TO NWS BLACKSBURG TWITTER
ACCOUNT.
0645 PM FLASH FLOOD 3 E FOREST 37.37N 79.23W
08/02/2018 CITY OF LYNCHBURG VA PUBLIC
GRAVES MILL ROAD NEAR INTERSECTION WITH OLD GRAVES MILL
ROAD IN LYNCHBURG IS FLOODED. WATER REPORTED TO BE UP TO
CAR WHEELBASES.
0705 PM FLASH FLOOD 6 NNE EVINGTON 37.31N 79.25W
08/02/2018 CAMPBELL VA TRAINED SPOTTER
SPOTTER REPORTED THE 500 BLOCK OF SUNBURST ROAD IS
IMPASSIBLE WITH AN ESTIMATED FOOT OF WATER COVERING THE
ROAD.
0710 PM HEAVY RAIN 5 NNW ELKIN 36.33N 80.87W
08/02/2018 E0.00 INCH SURRY NC TRAINED SPOTTER
PONDING AND MINOR STREET FLOODING ON ROUTE 21 NEAR OLD
HIGHWAY 21 NEAR ELKIN.
0710 PM TSTM WND DMG 5 NNW ELKIN 36.33N 80.87W
08/02/2018 SURRY NC TRAINED SPOTTER
TREE DOWN ON US ROUTE 21 NEAR OLD HIGHWAY 21 NEAR ELKIN.
TIME ESTIMATED FROM RADAR.
0710 PM FLASH FLOOD 5 N EVINGTON 37.31N 79.29W
08/02/2018 CAMPBELL VA PUBLIC
BUFFALO CREEK IS WELL OUT OF ITS BANKS AND FLOODING ROUTE
460. ROUTE 460 IS CLOSED AND REQUIRED ONE SWIFT WATER
RESCUE.
0740 PM FLOOD 6 N EVINGTON 37.31N 79.27W
08/02/2018 CAMPBELL VA 911 CALL CENTER
WATER THIRTEEN INCHES DEEP WAS OBSERVED FLOWING OVER THE
SPILLWAY OF TIMBERLAKE DAM.
0752 PM FLASH FLOOD 5 N EVINGTON 37.30N 79.28W
08/02/2018 CAMPBELL VA BROADCAST MEDIA
SIGNIFICANT FLOODING ACROSS ALUM SPRINGS ROAD.
0842 PM FLOOD 3 ESE FOREST 37.35N 79.23W
08/02/2018 CITY OF LYNCHBURG VA PUBLIC
BASEMENT FLOODING AT A RESIDENCE ON SEVEN OAKS DRIVE.
0842 PM FLOOD 3 ESE FOREST 37.35N 79.23W
08/02/2018 CITY OF LYNCHBURG VA PUBLIC
BASEMENT FLOODING AT A RESIDENCE ON SEVEN OAKS DRIVE.
0849 PM FLOOD 3 ESE FOREST 37.35N 79.23W
08/02/2018 CITY OF LYNCHBURG VA PUBLIC
BASEMENT FLOODING AT A RESIDENCE ON SEVEN OAKS DRIVE.
1000 PM FLASH FLOOD 2 WSW LYNCHBURG CITY 37.40N 79.18W
08/02/2018 CITY OF LYNCHBURG VA COUNTY OFFICIAL
COLLEGE LAKE HAS FILLED BEYOND ITS CAPACITY AND IS
FLOWING OVER LAKESIDE DRIVE 12 TO 18 INCHES DEEP INTO
BLACKWATER CREEK.
&&
LOCONTOLocal storm report, Aug 2, 11:50 PM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 PM EDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG PINE HALL 36.32N 80.07W
08/02/2018 STOKES NC TRAINED SPOTTER
A LARGE TREE AND MULTIPLE LARGE LIMBS WERE BLOWN DOWN
NEAR THE COMMUNITY OF PINE HALL BY THUNDERSTORM WINDS.
&&
16Local storm report, Aug 3, 12:22 AM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 AM EDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM NON-TSTM WND DMG 3 ENE MAYFIELD 36.53N 79.52W
08/02/2018 ROCKINGHAM NC 911 CALL CENTER
A TREE WAS DOWNED DUE TO THE COMBINATION OF GUSTY WINDS
AND WET SOIL CONDITIONS.
&&
16Special weather statement, Aug 3, 1:53 AM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
153 AM EDT FRI AUG 3 2018
VAZ058-059-030700-
Halifax-Charlotte-
153 AM EDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHARLOTTE AND
SOUTHEASTERN HALIFAX COUNTIES...
Until 300 AM EDT.
At 153 AM EDT, a strong thunderstorm was located over Alton, moving
northeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
South Boston...
Halifax...
Redoak...
Clover...
and Turbeville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3669 7866 3668 7870 3658 7872 3654 7876
3654 7912 3656 7916 3698 7883 3677 7858
3670 7865 3663 7855
TIME...MOT...LOC 0553Z 227DEG 18KT 3660 7898
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:09 PM EDT | Special Weather Statement | RNK | Giles | 66 min |
| Aug 2, 8:24 PM EDT | Tornado Warning | RNK | Giles | 36 min |
| Aug 2, 8:38 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 37 min |
| Aug 2, 8:43 PM EDT | Tornado Warning | RNK | Giles | 32 min |
| Aug 2, 8:51 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Craig | 26 min |
| Aug 2, 9:13 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 47 min |
| Aug 2, 9:20 PM EDT | Flash Flood Warning | RNK | City of Lynchburg | 6 hr |
| Aug 2, 10:01 PM EDT | Areal Flood Warning | RNK | Bland, Giles, Pulaski, Wythe | 3 hr |
| Aug 3, 1:53 AM EDT | Special Weather Statement | RNK | Halifax | 67 min |
| Aug 3, 5:38 AM EDT | Areal Flood Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 9 hr |
| Aug 3, 8:47 AM EDT | Areal Flood Warning | RNK | Grayson, Smyth, Wythe | 9 hr |
| Aug 3, 2:42 PM EDT | Areal Flood Warning | RNK | Bland, Giles, Montgomery, Pulaski, Wythe | 3 hr |
| Aug 3, 2:54 PM EDT | Special Weather Statement | RNK | Franklin, Henry, City of Martinsville | 66 min |
| Aug 3, 4:02 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Pittsylvania, City of Danville, City of Lynchburg, City of Martinsville | 58 min |
| Aug 3, 4:27 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Campbell, Franklin, Halifax, Henry and 3 more | 63 min |
| Aug 3, 5:30 PM EDT | Special Weather Statement | RNK | Halifax, Pittsylvania, City of Danville | 60 min |
| Aug 3, 5:36 PM EDT | Special Weather Statement | RNK | Franklin | 54 min |
Nearby
Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.